Back to Ask the Diabetes Team Ask the Diabetes Team

From London, England:

My three and a half year old daughter, who has had diabetes for about three months, was in very good control until she was allowed to eat a frosted cupcake in nursery school. She came home with a blood sugar of 22 mmol/L [396 mg/dl] an hour later, so I gave her a unit of ActRapid and ever since, she's been whipsawing in blood sugar levels. She had a nighttime hypo a few days after, and woke up at 15.4 mmol/L [277 mg/dl] from a bedtime level of 8 mmol/L [144 mg/dl]. How long does the blood sugar remain high if she's had a true Somogyi Effect? Should I be making daily adjustments to her insulin during this volatile period?


I cannot imagine the cupcake had anything to do with the total problem; the 2 mmol/L [396 mg/dl] value, yes; the rest of the situation, no. I expect that in a three year old, you are really beginning to see real diabetes with little pancreatic reserve. Little ones have more intense autoimmunity and destroy the pancreas fairly rapidly.

That said, you may be seeing diabetes in the very young where the levels do tend to move quickly and sometimes almost unpredictably. What to do? I have started using Lantus (insulin glargine) along with small doses of rapid-acting insulin.. I like it better because it and seems to do a better job at controlling blood sugars.


Original posting 26 Jan 2002
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.